MAUDE Adverse Event Report: STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR RIGHT FEMUR 12 HOLE / L274MM; PLATE, FIXATION, BONE

STRYKER GMBH DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR RIGHT FEMUR 12 HOLE / L274MM; PLATE, FIXATION, BONE
Catalog Number 627642
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Failure of Implant (1924)
Date of Event 10/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that the patient underwent surgery on 04/08.On 23/10/23, she stumbled at home (low inertia trauma) and the femoral plate broke.She had to return to the operating theatre on (b)(6) 2023.
 
Additional Manufacturer Narrative
The reported event could be confirmed based on the inspection performed.The device inspection revealed the following: the identification of the returned plate was confirmed based on the catalog # and lot # marked.The reported breakage of the implant could be confirmed, both parts were returned for investigation.Microscopic images show the presence of rest lines on the breakage surface of the posterior side of the plate.This gives evidence of a fatigue fracture.A secondary fatigue fracture could also be observed on the anterior side of the plate.Signs of a rapide fracture ("catastrophic rupture") on the anterior side give indication that the plate broke suddenly under high load, most probably a result of the patient stumbling.The shiny areas are most probably a result of the friction between both parts following the breakage.The scratch marks observed on the plate may have occurred during the explantation and are most probably not a direct result of the fracture.Dimensional inspection has shown the device to be compliant according to the specifications.Based on investigation, the root cause was attributed to a patient related issue.The failure of the implant could be linked to patient's stumble, which led to excessive loading being applied to the plate.It must be noted that the fatigue fractures, that appeared most probably prior to the stumble, could be identified as the primary mode of breakage.Due to the absence of x-rays, it was not possible to make any statement regarding the condition of the patient's bone and it's influence on the fatigue fractures.It must be noted, however, that no sign of usage error (ex: misaligned drilling) that could have generated the fatigue fractures was observed.As a reminder, the instructions for use clearly state that: the surgeon must warn patient that the device cannot and does not replicate a normal healthy bone, that the device can break or become damaged as a result of strenuous activity, trauma, mal-union or nonunion and that the device has a finite expected service life and may need to be removed at some time in the future.The implantation affects the patient¿s ability to carry loads and her/his mobility and general living circumstances.For this reason, the surgeon must counsel each patient individually on correct behavior and activity after the implantation." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
It was reported that the patient underwent surgery on (b)(6).On (b)(6) 2023, she stumbled at home (low inertia trauma) and the femoral plate broke.She had to return to the operating theatre on (b)(6) 2023.

Brand Name
DISTAL LATERAL FEMUR PLATE AXSOS 3 FOR RIGHT FEMUR 12 HOLE / L274MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18191851
Report Number0008031020-2023-00403
Device Sequence Number20649134
Product Code HRS
UDI-Device Identifier07613252579670
UDI-Public07613252579670
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K222381
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number627642
Device Lot NumberK62247
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/27/2023
Supplement Date Received by Manufacturer01/04/2024
Initial Report FDA Received Date11/22/2023
Supplement Report FDA Received Date01/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexFemale
Patient Weight48 KG